Thrombosis related to the use of L-asparaginase in adults with acute lymphoblastic leukemia: A need to consider coagulation monitoring and clotting factor replacement

Steven R. Alberts, Mary Bretscher, John C. Wiltsie, Brian P. O'Neill, Bahram Mokri, Thomas E. Witzig

Research output: Contribution to journalArticle

31 Scopus citations

Abstract

L-asparaginase (L-asp) has become an important component of combination chemotherapy for acute lymphoblastic leukemia (ALL). However, L-asp can produce depletions in many of the clotting factors with an associated risk for thrombosis and hemorrhage. Three consecutive patients seen at the Mayo Clinic with L-asp related thrombosis are described and an indepth review of the literature is provided. Two of the 3 patients developed central nervous system (CNS) complications with evidence of thrombosis and hemorrhagic infarction. Two of the patients also developed extensive upper extremity thrombosis. The results of comprehensive hemostatic surveys showed marked abnormalities in all 3 patients. Many of the thrombotic complications related to L-asp involve the CNS, as illustrated in 2 of our patients. These patients should be treated aggressively since full recovery is possible. The precise cause of thrombosis is yet to be determined but is likely multifactorial. The optimal treatment and pre vention of thrombosis in this group of patients remains poorly defined.

Original languageEnglish (US)
Pages (from-to)489-496
Number of pages8
JournalLeukemia and Lymphoma
Volume32
Issue number5-6
DOIs
StatePublished - 1999

Keywords

  • Acute lymphoblastic leukemia
  • Coagulopathy
  • L-asparaginase
  • Thrombosis

ASJC Scopus subject areas

  • Hematology
  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Thrombosis related to the use of L-asparaginase in adults with acute lymphoblastic leukemia: A need to consider coagulation monitoring and clotting factor replacement'. Together they form a unique fingerprint.

  • Cite this